Alert archive / Kansas / Flash Flood Warnings in 2018

Flash Flood Warning 41, NWS Goodland, KS

July 28, 2018Cheyenne County, Kansas; Dundy County, Nebraska

NWS Goodland, KS issued this flash flood warning at Jul 28, 2018, 9:00 PM CDT for Cheyenne County, Kansas; Dundy County, Nebraska. It was in force for 101 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2018, 9:00 PM CDT (02:00 UTC)
Expired
Jul 28, 2018, 10:41 PM CDT
In force
101 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Cheyenne County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 58 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 9:25 PM CDTFLASH FLOODSaint Francis, KSREPORT OF STREET FLOODING ON MAIN STREET IN ST. FRANCIS, KS VIA EM.
Jul 28, 9:55 PM CDTFLASH FLOODSaint Francis, KSREPORT VIA IMAGE ON FACEBOOK OF MODERATE STREET FLOODING IN THE MIDDLE OF ST. FRANCIS, KS.
Jul 28, 10:17 PM CDTHEAVY RAIN 1.76Saint Francis, KSPUBLIC REPORTED VIA FACEBOOK MEASURED RAINFALL OF 1.76 INCHES IN 39 MINUTES IN ST. FRANCIS, KS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1825 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

442 
WGUS53 KGLD 290200
FFWGLD
KSC023-NEC057-290500-
/O.NEW.KGLD.FF.W.0041.180729T0200Z-180729T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
800 PM MDT SAT JUL 28 2018

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Cheyenne County in northwestern Kansas...
  Southwestern Dundy County in southwestern Nebraska...

* Until 1100 PM MDT/midnight CDT/.

* At 800 PM MDT/900 PM CDT/, Doppler radar indicated thunderstorms
  producing heavy rain across the warned area. Flash flooding is
  expected to begin shortly.

* Some locations that will experience flooding include...
  St. Francis, Benkelman, Bird City, Haigler, Parks and Wheeler. 

LAT...LON 4006 10147 3962 10144 3962 10204 4007 10204

$$

JN
2 follow-up statements
745 
WGUS73 KGLD 290300
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
900 PM MDT SAT JUL 28 2018

KSC023-NEC057-290500-
/O.CON.KGLD.FF.W.0041.000000T0000Z-180729T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne KS-Dundy NE-
900 PM MDT SAT JUL 28 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM
MDT/MIDNIGHT CDT/ FOR CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND
SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA...

At 859 PM MDT/959 PM CDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area.  Flash flooding is
expected to begin shortly or is already occurring.

Some locations that will experience flooding include...
St. Francis, Benkelman, Bird City, Haigler, Parks and Wheeler. 

LAT...LON 4006 10147 3962 10144 3962 10204 4007 10204

$$

JN
014 
WGUS73 KGLD 290341
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
941 PM MDT SAT JUL 28 2018

KSC023-NEC057-290351-
/O.CAN.KGLD.FF.W.0041.000000T0000Z-180729T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne KS-Dundy NE-
941 PM MDT SAT JUL 28 2018

...THE FLASH FLOOD WARNING FOR CHEYENNE COUNTY IN NORTHWESTERN KANSAS
AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4006 10147 3962 10144 3962 10204 4007 10204

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 6:43 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 28, 6:43 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
543 PM MDT Sat Jul 28 2018

.UPDATE...
Issued at 543 PM MDT Sat Jul 28 2018

Update sent out for the issuance of Severe Thunderstorm Watch #320
through 100 am MDT. This is for the entire Tri State Region.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 249 PM MDT Sat Jul 28 2018

Latest upper air analysis shows the retrograding ridge over the
Four Corners Region. Rounding the ridge are small scale short wave
troughs. (The short wave trough currently over Southern Wyoming,
extending south into Central Colorado, will be responsible for
firing the expected severe convection late this afternoon and
evening.) At the surface a stalled front was west of the forecast
area, running roughly north and south.

For the rest of today am expecting the storm activity to fire off
the higher terrain of Wyoming and Colorado and move east-southeast
toward the forecast area. The stalled front should also serve as
a focus for storm generation as the upper level short wave trough
approaches. Near term data continues to suggest two batches of
storm activity moving across the forecast area, one originating
from Central Colorado and the second from the Nebraska Panhandle.
the first batch coming from Colorado will affect the south half of
the forecast area this evening. The northern batch should move in
an hour or so behind the first, moving over the northeaster half
to third of the forecast area. Flash flooding will be more favored
for the northern batch due to the much larger area of storm
activity expected. (Most of the storm activity with this batch
will be northwest of the forecast area.)

Foresee the storm activity in each batch merging into a couple
storm clusters, the question is when and where that will occur.
Storms with the northern batch may merge prior to even entering
the forecast area, but don't have enough confidence to commit to
that at this point. Storm activity will end from northwest to
southeast late this evening, possibly extending an hour or two
past midnight.

Peak storm intensity time should be in the 6-9 PM local time
window. Storm activity should then gradually decline after that
point.

Threats:
Hail up to baseball size. Confidence is on the high side that hail
will be larger than two inches in diameter. The hail threat will
be greatest prior to storms merging into a larger group of storm
activity.

Wind gusts up to 75 MPH. This will be a threat with individual
storms before they merge, and become a more widespread threat
once the storm merge together.

Flash flooding. This will become more of a threat when storms
merge into clusters. The more favored part of the forecast area
for flash flooding will be where the northern batch of storms move
due to the storm activity extending so far to the northwest.

Tornado. Low risk at this point due due to 0-1km shear and 0-1km
helicity being very low for tornado formation. The risk for
tornadoes does increase west in Colorado near the stationary
front.

Sidenote....There is disagreement with the near term data
regarding whether storms will come in two batches or one large
mass. Consensus of near term data points toward two batches and
not just one.

Sunday severe weather may occur again in the afternoon as a
compact upper level short wave trough moves through the forecast
area.

.LONG TERM...(Sunday night through Saturday)
Issued at 112 PM MDT Sat Jul 28 2018

An upper ridge persists over the desert southwest at the start of
the long term, with an upper trough across the eastern half of the
country, resulting in northwest flow aloft. On Sunday night, an
upper disturbance swings from the northern Plains towards the
region. Individual storms are anticipated to develop ahead of this
wave during the afternoon hours in the higher terrain west and
northwest of the region, transitioning into an MCS through the
evening as storms travel southeastward. Still need to determine
where and when this transition will occur. With good moisture,
sufficient shear and instability, severe storms are anticipated.
The main threats will be large hail, strong winds, and locally
heavy rainfall.

Chances for showers and storms linger into Monday morning and
afternoon as the upper wave pushes east of the High Plains. Surface
high pressure moves in behind late Monday, leading to dry weather
through at least Wednesday. Late in the work week and heading into
the weekend, the upper ridge over the desert southwest builds north
and east into the Plains and mostly dry conditions continue.

A warming trend is forecast throughout the long term with highs
rising from the mid/upper 70s on Monday to the low 90s on Saturday.
Low temperatures range from the low 50s to low 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 510 PM MDT Sat Jul 28 2018

VFR conditions forecast for the TAFs. Main focus will be the
timing of storm arrival at the TAF sites. Currently looks like
KGLD will be on the edge of the storm activity coming in from the
west and the storm activity that will come down from the
northwest. KMCK should have several hours of storm activity.
Consensus data was indicating cloud bases would lower to MVFR.
Looking at some individual models do not have much confidence of
cloud bases being that low. Storm activity should be southeast of
KMCK around 6z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...JTL
LONG TERM...JBH
AVIATION...JTL
Hazardous weather outlook, Jul 28, 6:45 PM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
545 PM MDT Sat Jul 28 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-292345-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
545 PM MDT Sat Jul 28 2018 /645 PM CDT Sat Jul 28 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe Thunderstorm Watch #320 is in effect for the entire Tri State
region until 100 am MDT.

Severe thunderstorms will move in from the west and northwest late
this afternoon through the evening. Timeframe for the severe weather
will be from 4 PM to 11 PM MT, with storm activity ending from
northwest to southeast. Confidence is on the high side of hail
larger than two inches in diameter occurring with the strongest
storms, possibly up to baseball size. Wind gusts up to 75 MPH and a
few tornadoes will also be possible with the strongest storms. Flash
flooding will become more of a threat once the storms merge into
larger areas of storm activity.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Isolated severe thunderstorms capable of producing golf ball
size hail and wind gusts up to 70 mph will be possible again on
Sunday, primarily during the late afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 28, 8:03 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
703 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND GST     3 SSE BURLINGTON        39.26N 102.25W
07/28/2018  M51 MPH          KIT CARSON         CO   ASOS

&&

JN
Special weather statement, Jul 28, 8:05 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Goodland KS
705 PM MDT SAT JUL 28 2018

COZ090-091-KSZ001-013-290115-
Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS-
705 PM MDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO...SOUTHWESTERN CHEYENNE AND NORTHWESTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 715 PM MDT/815 PM CDT/...

At 705 PM MDT/805 PM CDT/, Doppler radar was tracking a strong
thunderstorm 6 miles southwest of Bonny Reservoir, moving east at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bonny Reservoir and Hale.

This includes Highway 385 between mile markers 199 and 213.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT/200 AM
CDT/ for northeastern and east central Colorado...and northwestern
Kansas.

LAT...LON 3947 10236 3966 10235 3966 10199 3939 10203
TIME...MOT...LOC 0105Z 276DEG 23KT 3955 10225

EV
Local storm report, Jul 28, 8:12 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             8 SW VERNON             39.85N 102.39W
07/28/2018  E1.00 INCH       YUMA               CO   PUBLIC

&&
Local storm report, Jul 28, 8:48 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
748 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             ECKLEY                  40.11N 102.49W
07/28/2018  E1.00 INCH       YUMA               CO   TRAINED SPOTTER

            REPORT OF DIME TO QUARTER SIZED HAIL NEAR
            ECKLEY, CO BY A TRAINED SPOTTER. TIME
            ESTIMATED BY RADAR.

&&

JRP
Local storm report, Jul 28, 8:57 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
757 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     FLASH FLOOD      WRAY                    40.08N 102.23W
07/28/2018                   YUMA               CO   PUBLIC

            VIDEO VIA FACEBOOK SHOWS MODERATE RUSHING
            STREET FLOODING IN WRAY, CO.

&&

JRP
Special weather statement, Jul 28, 8:57 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
757 PM MDT SAT JUL 28 2018

COZ090-290215-
Yuma County CO-
757 PM MDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL
815 PM MDT...

At 757 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Lamar, or 17 miles southeast of Holyoke, moving east
at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Yuma
County.

This includes Highway 385 between mile markers 262 and 269.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northeastern Colorado.

LAT...LON 4044 10205 4035 10205 4033 10226 4044 10232
TIME...MOT...LOC 0157Z 264DEG 24KT 4041 10206

EV

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:27 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace39 min
Jul 28, 8:05 PM CDTSpecial Weather StatementGLDSherman10 min
Jul 28, 8:21 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas54 min
Jul 28, 8:26 PM CDTSevere Thunderstorm WarningGLDCheyenne55 min
Jul 28, 9:14 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas46 min
Jul 28, 10:02 PM CDTSpecial Weather StatementGLDRawlins28 min
Jul 28, 10:11 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins64 min
Jul 28, 10:15 PM CDTSevere Thunderstorm WarningGLDCheyenne15 min
Jul 28, 10:48 PM CDTFlash Flood WarningGLDDecatur, Norton95 min
Jul 28, 10:54 PM CDTTornado WarningGLDRawlins12 min
Jul 28, 11:12 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton50 min
Jul 29, 12:15 AM CDTFlash Flood WarningGLDGraham50 min
Jul 29, 12:32 AM CDTSpecial Weather StatementGLDSheridan, Thomas43 min
Jul 29, 12:43 AM CDTSevere Thunderstorm WarningGLDSheridan, Thomas32 min
Jul 29, 12:51 AM CDTSevere Thunderstorm WarningGLDGove, Sheridan, Thomas39 min
Jul 29, 1:26 AM CDTSevere Thunderstorm WarningGLDGove34 min
Jul 29, 2:51 AM CDTFlash Flood WarningGLDDecatur, Graham, Norton6 hr
Jul 29, 7:04 AM CDTAreal Flood WarningGLDDecatur, Graham, Norton4 hr
Jul 28, 10:01 PM CDTSpecial Weather StatementGLDHitchcock29 min
Jul 28, 10:07 PM CDTSpecial Weather StatementGLDRed Willow23 min
Jul 28, 10:35 PM CDTSpecial Weather StatementGLDRed Willow25 min
Jul 28, 10:38 PM CDTSevere Thunderstorm WarningGLDHitchcock47 min
Jul 29, 1:30 AM CDTFlash Flood WarningGLDHitchcock4 hr
Jul 29, 5:45 AM CDTAreal Flood WarningGLDHitchcock5 hr
Jul 29, 11:48 AM CDTRiver Flood WarningGLDHitchcock12 hr
Jul 29, 11:59 AM CDTRiver Flood WarningGLDRed Willow6 hr

Nearby

Flash Flood Warnings in Kansas, 2018Flash Flood Warnings in Nebraska, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.